[Skip to Content]
[Skip to Content Landing]
Article
March 18, 1988

The Complications of 'Ecstasy' (MDMA)

Author Affiliations

New York State Division of Substance Abuse Brooklyn
Psychiatric Diagnostic Laboratories of America South Plainfield, NJ
National Institute on Drug Abuse Baltimore

New York State Division of Substance Abuse Brooklyn
Psychiatric Diagnostic Laboratories of America South Plainfield, NJ
National Institute on Drug Abuse Baltimore

JAMA. 1988;259(11):1649-1650. doi:10.1001/jama.1988.03720110019021
Abstract

To the Editor.  —Drs Brown and Osterloh,1 in a recent letter in THE JOURNAL, reported a nearly fatal toxic reaction to 3,4-methylenedioxymethamphetamine (MDMA). The estimated dose of MDMA administered was 100 to 150 mg and the blood levels, measured at one and two hours after hospital admission, were 6500 and 7000 ng/mL, respectively.Before MDMA became a Schedule 1 drug on July 1, 1985,2 it was used in doses of 100 to 150 mg by some psychiatrists who claimed that it was effective as a psychotropic catalyst and a sensory disinhibitor; at these doses, no toxic effects were reported. (The experiment was performed on March 12, 1985, before the scheduling of MDMA and was carried out by one of us [J.A.] in partial requirement for the degree of Doctor of Physiology.) At that time, we carried out a controlled study of MDMA metabolism and disposition in a single

×